Carfentanil and benzodiazepines have popped up again in Hay River, prompting the NWT’s chief public health officer to issue another health advisory.
“Individuals consuming illicit drugs need to be aware that their supply may be contaminated with opioids such as carfentanil and benzodiazepines such as alprazolam,” an Oct. 13 news release from the Office of the Chief Public Health Officer stated.
The news0 release noted that the presence of these substances in illicit drugs can reduce the effectiveness of naloxone, a medication that is used to counter the effects of an opioid overdose.
“There are no warning signs of the presence of opioids or benzodiazepines in street drugs without testing – it cannot be detected by sight, smell, or taste,” the release explained. “Observations show that benzodiazepines, when used in combination with other depressants such as opioids or alcohol, can cause serious physical and psychological harm.”
Illicit drugs mixed with opioids and benzodiazepines can cause symptoms like prolonged severe sedation, loss of consciousness, difficulty breathing, and severe respiratory depression associated with coma or even death.
Signs of an overdose include the following:
– Breathing will be slow or absent
– Lips and nails are blue
– Person is not moving
– Person is choking
– Gurgling sounds or snoring
– Severe sleepiness
– Person can’t be woken up
– Skin feels cold and clammy
The news release noted that, while naloxone will not stop the effects of a benzodiazepine overdoes, “naloxone kits are still available and should be used if person is showing signs of overdose as it may reverse effects when opioids are also consumed.” In some cases, multiple doses of naloxone may be necessary.
Naloxone kits are available at all hospitals, health centres and pharmacies in the NWT. Within Hay River they are available at the following distribution sites.
– Hay River Liquor Retailer
– It’s 420 Somewhere
– Super A Grocery Store
– Recreation centre
– Public Library
– Soup Kitchen
– Hay River Youth Centre
– Warming Shelter
– The Rooster
– Community Counselling Services
Drug users should be aware that the Good Samaritan Drug Overdose Act protects people involved in overdoses from being charged for possession of illegal drugs, meaning drug users need not fear legal reprisal in overdose situations.
“This law encourages anyone to call for help if they witness or experience an overdose,” the news release said.
At the time of the chief public health officer’s news release, there have been no additional deaths associated with illicit drug contamination reported in Hay River.
By Tom Taylor, Local Journalism Initiative Reporter
Original Published on Oct 13, 2023 at 13:34